Texas, 2018

Wildfire in Texas, January 30 to 31, 2018

January 30 to 31, 2018 · NWS EWX · 1 event in 1 county or zone

During the afternoon of January 30th four grass and brush fires started near Wimberley. The Ledgerock, 8080, Balke, and Woodcreek Fires were managed as the 2325 Wildland Fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

During the afternoon of January 30th four grass and brush fires started near Wimberley. The Ledgerock, 8080, Balke, and Woodcreek Fires were managed as the 2325 Wildland Fire. Weather on the 30th was clear and dry with relative humidity between 25% and 30% and winds from the south-southeast at 8-11 mph. Some homes were evacuated as a precaution, but no structures were damaged. The fire eventually consumed 750 acres before being contained on January 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 30, 11:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 30, 11:32 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
Issued by National Weather Service CORPUS CHRISTI TX
1132 AM CST Tue Jan 30 2018

.DISCUSSION...
See aviation discussion below for the 18Z TAFs.

&&

.AVIATION...
VFR conditions will prevail through this afternoon and into tonight.
Late tonight into early Wed morning, conditions are expected to lower
to IFR/MVFR due to a mix of clouds and fog, mainly 2/3rds eastern
portions of S Central TX. The exception is DRT where VFR conditions
are expected through the TAF period. Visibilities across San
Antonio/Austin area should remain 2SM or higher due to a low level
jet which will favor clouds more than fog. However, some guidance
forecasts 1/4SM, but chances are too low to mention in the TAFs at
this time. Conditions are expected to improve by mid to late Wed
morning to VFR levels. S to SE sfc winds are expected to run
generally from 5 to 10kts with a few slightly higher gusts this
afternoon. Light southerly winds are expected overnight and into Wed.

&&

.PREV DISCUSSION... /ISSUED Issued by National Weather Service CORPUS CHRISTI TX/

UPDATE...
High pressure across the region will maintain mostly sunny skies and
dry conditions today. Surface high will continue to move east today
with winds veering to the southeast by afternoon. Highs will
generally be in the 60s. Overall, forecast looks on track with no
changes at this time.

PREV DISCUSSION... /ISSUED 517 AM CST Tue Jan 30 2018/

AVIATION DISCUSSION...FOR 12Z TAF PERIOD...
Other than some high cirrus clouds impacting terminals today, very
little aviation concerns are expected as dry and warm conditions
continue across the region. Winds will pick up again in the afternoon
but should stay below 10 kts for the I-35 corridor terminals. KDRT
should see slightly higher values, likely eclipsing the 12kt
threshold this afternoon, and becoming gusty as well. These should
subside shortly after dark. Otherwise, VFR conditions to prevail for
the next 24 hours.

PREV DISCUSSION... /ISSUED 303 AM CST Tue Jan 30 2018/

SHORT TERM (Today through Wednesday)...
Mostly clear skies and light winds have allowed temperatures to drop
into the 30s and 40s across the area with freezing temperatures being
reported across much of the Hill Country. We should start to see some
changes today as the surface high shifts east and a surface low
begins to develop to the lee of the Rockies. This will enable our
surface winds to return to a southerly direction. The wind speed will
be strongest across the Rio Grande Plains and northern Hill Country
with speeds around 10 to 15 mph. With south flow just returning
today, moisture will remain scarce and afternoon humidities will be
in the 20 to 30 percent range with the lower values in the same
locations where we are expecting the stronger winds. With the 10-15
mph winds and humidity values around 20 percent, there will be
elevated fire weather conditions generally along and north of a line
from Eagle Pass to Uvalde to Blanco to to Georgetown this afternoon.
Highs today will be in the 60s to near 70 degrees across the area.

For tonight, southerly winds will be increasing in the low-levels of
the atmosphere with an 850mb wind around 20-35 knots across the area.
This will help low-clouds to develop and this could hinder prime
viewing for the super blue blood moon expected just before daybreak
Wednesday. Low temperatures will bottom out in the 30s and 40s or
about 10 degrees warmer than Tuesday's low temperatures. Wind speeds
Wednesday afternoon will be in the 10 to 20 mpg range across the CWA,
but with a decent amount of time of south flow, moisture will
increase and afternoon humidities will only drop to near 40-45
percent alleviating any fire weather concerns. Highs Wednesday will
be in the 60s and 70s.

LONG TERM (Wednesday Night through Monday)...
By the beginning of the long-term forecast, a large trough axis will
be in place across the northern CONUS and will generally be there for
the remainder of the forecast period. As the main parent trough
stays nearly consistent, several embedded shortwaves rotating around
the main trough will send a few cold fronts into the CWA during and
likely just beyond the long-term forecast. The first front should
arrive Thursday afternoon and evening, but before the frontal
passage, highs should be able to reach the middle 70s across much of
the area. The frontal passage is expected to be rain free as the
atmosphere remains too dry for rain production. The GFS still holds
on to some light QPF Friday afternoon as a weak disturbance moves
near the area from a Baja low in the eastern Pacific. The
ECMWF/Canadian still keep this period dry and will just hold on to a
20 PoP across the southern half of the CWA.

Southerly flow is expected to return by Saturday morning and as a
result the lower levels of the atmosphere are expected to saturate.
This could lead to some light rain or drizzle Saturday morning until
the atmosphere begins to dry out in the afternoon hours. Will show
20/30 PoPs along and east of the I35/I37 corridor for now. The next
could front should arrive sometime around Sunday morning or evening.
The GFS shows some QPF with the frontal passage, while the ECMWF
remains dry. Will show a dry forecast for now as that seems more
likely in this progressive pattern with little time for deep moisture
return. Southerly flow will return about 36 hours after the frontal
passage with another front likely on Tuesday just behind the forecast
period. Highs behind each front will be in the 50s and 60s with lows
in the 30s and 40s possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  44  69  53  75 /   0   0   0   0   0
Austin Bergstrom Intl Airport  65  37  68  50  76 /   0   0   0   0  -
New Braunfels Muni Airport     65  39  68  49  75 /   0   0   0   0   0
Burnet Muni Airport            64  40  68  49  67 /   0   0   0   0   0
Del Rio Intl Airport           68  44  69  47  76 /   0   0   0   0   0
Georgetown Muni Airport        64  39  69  50  71 /   0   0   0   0   0
Hondo Muni Airport             68  38  68  48  77 /   0   0   0   0   0
San Marcos Muni Airport        65  39  68  51  75 /   0   0   0   0   0
La Grange - Fayette Regional   64  41  71  54  74 /   0   0   0   0  10
San Antonio Intl Airport       66  42  68  52  75 /   0   0   0   0   0
Stinson Muni Airport           67  42  68  52  76 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...81
Synoptic/Grids...99
Hazardous weather outlook, Jan 30, 4:56 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
456 AM CST Tue Jan 30 2018

TXZ171>173-183>194-202>209-217>225-228-311100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
456 AM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated fire weather conditions are expected for locations along
and west of a line from Eagle Pass to Georgetown. Minimum
relative humidity values this afternoon will fall into the low 20
percent range across much of the area west of the I-35 corridor,
and between 25 and 30 percent elsewhere. In addition, winds of 10
to 15 mph are expected this afternoon for these same areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hays

When
January 30, 2:00 PM CST to January 31, 10:00 AM CST
Where
Hays forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

During the afternoon of January 30th four grass and brush fires started near Wimberley. The Ledgerock, 8080, Balke, and Woodcreek Fires were managed as the 2325 Wildland Fire. Weather on the 30th was clear and dry with relative humidity between 25% and 30% and winds from the south-southeast at 8-11 mph. Some homes were evacuated as a precaution, but no structures were damaged. The fire eventually consumed 750 acres before being contained on January 31st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736212.